North Carolina, 2023

Damaging Winds in North Carolina, August 6, 2023

August 6, 2023 · NWS RAH · 7 events in 3 counties and zones

A mid-level shortwave trough tracking eastward led to the development of scattered showers and storms over the western to eastern Piedmont of central North Carolina in the early evening hours. This led to several damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid-level shortwave trough tracking eastward led to the development of scattered showers and storms over the western to eastern Piedmont of central North Carolina in the early evening hours. This led to several damaging wind reports. Storm coverage weakened with eastward extent over the Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 2:35 PM EST, 1 hour earlier.

Area forecast discussion, Aug 6, 2:35 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Raleigh NC
335 PM EDT Sun Aug 6 2023

.SYNOPSIS...
High pressure just off the Mid Atlantic coast will drift further
offshore through tonight. A cold front and upper level trough will
approach from the west Monday through Monday night, bringing
increased chances for showers and strong storms. The cold front will
move through the area early Tuesday, followed by weak high pressure
from late Tuesday through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM Sunday...

Scattered to numerous showers/storms associated with the old MCV are
pulling off the mountains/foothills of NC and are poised to move
through the W Piedmont over the next several hours, and will nudge
storm coverage upward over the Piedmont through early evening,
although the timing from earlier forecasts remains good. While deep
layer bulk shear is weak due in large part to 15-25 kt mid level
flow, SBCAPE across our far W has risen to 1500-2500 J/kg, so these
cells should have no problem holding together for a bit longer as
they progress into our area. We've seen strong insolation areawide
today already, although the column is a bit drier (PW near or just
below normal) across the E (roughly Hwy 1 E) with slightly lower
SBCAPE so far this afternoon, so it may be a challenge to get
convection into E sections intact before CINH begins to form with
reduced/lost heating as we approach 00z, so will keep pops lower in
our E. Expect a lull in pops from late evening through the overnight
hours, although we should see areas of passing mid and high clouds
overnight as upstream convective debris arrives. These clouds should
limit fog development, and expect any fog tonight to be isolated and
inconsequential. As low level moisture keeps creeping upward with
each successive day, lows should be higher than this morning, mainly
upper 60s to low 70s, with isolated mid 70s S. -GIH

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 335 PM SUNDAY...

...Multiple hazards Monday including high heat indices and an
enhanced severe storm threat...

Overview: The potent mid level shortwave trough noted on WV imagery
extending from an IA low through the MO Bootheel into N LA will
track E through the Ohio Valley/Mid South to the Appalachians and
Deep South Mon/Mon night, accompanied by a deep frontal zone down
through the low levels to the surface. Strengthening SSW-SW flow
ahead of this deep frontal zone will overspread central NC starting
early Mon. Further aloft, a 80+ kt upper jetlet will spread from S
KY/S MO through the mid Miss Valley tonight before tracking ENE
through E KY, WV, and PA Mon, and strong upper divergence in its
right entrance region will pass over central NC late afternoon
through the evening.

Severe threat: Earlier CAM runs have had varied solutions for Mon,
including some with very few storms at all, but the latest
RAP/HRRR/WRF-ARW have come to a consensus (albeit with timing
differences spanning a few hours) of a line of storms crossing
central NC from the mid afternoon through the evening, perhaps
preceded by strong to severe discrete cells assuming enough CAPE can
be realized. Models depict a peak of 1500-2500 J/kg of MUCAPE Mon,
and with deep layer bulk shear increasing to 30-45 kts as stronger
mid level flow spreads in, organized strong to severe storms are
likely, with all hazards possible but particularly damaging winds as
DCAPE is projected to exceed 1000 J/kg. SPC has upped our Day 2
outlook to Enhanced areawide. Convection should push to our ESE
after midnight, although trailing stratiform rain with embedded
positive CGs may linger through the overnight hours.

Temps/heat: With dewpoints steadily rising day to day and expected
to sit within a few degrees of 70F for much of the day, the strong
heating through morning and mid afternoon should push temps up into
the 90s areawide (except perhaps the far N), esp from the Triangle
to the S and E where forecast temps and dewpoints result in heat
indices near or over 105F. While some areas may hold just under
105F, forecast WBGT values will reach 88+, or in the high to extreme
danger range, over much of our S and E. Plus, some schools are
resuming this week and athletic practices are taking place,
increasing the population that is vulnerable to heat impacts and
illnesses. Thus, have issued a heat advisory for Mon for most areas
across our S and E, including the Triangle. Expect warm lows in the
70-75 range with some upper 60s far N Mon night. -GIH

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...

In the wake of Mondays shortwave, the surface cold front will move
across the  region dry, filtering in slightly cooler temps than
Monday with highs in the mid to upper 80s NW to low 90s SE. A few
isolated showers/storms could be possible in the far SE coastal
Plain as the front stalls along the coast. Wednesday will have dry
conditions with mostly sunny skies, and highs in the upper 80s NW to
low 90s SE.

Another shortwave is expected to move into the region Thursday and
Friday bringing the next chance of showers and storms. For now,
slight chance PoPs beginning Thursday morning then higher PoPs in
the afternoon and evening. With a short lull from the rain early
Friday, slight chance PoPs will return by Friday afternoon.
Confidence in timing and track remain medium as the past few model
runs have not been in total agreement this far out. For the weekend,
a Piedmont trough is expected to linger across the region
influencing late afternoon showers and storms each day. Highs for
late week into the weekend will be in the upper 80s to low 90s
across the region, with no excessive heat indices above 105
currently in the forecast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Initial concern for aviation interests is the convection now ramping
up over W NC, poised to drop ESE out of the mountain and foothills
and likely to affect INT/GSO prior to 23z. Local gusty/shifting
winds and a period of heavy rain and reduced vsbys/cigs (1-2 hrs of
MVFR with shorter IFR and worse periods) are likely with this
activity. Storm chances are lower, with less confidence, further E
at RDU, as the air remains drier overall with less instability in
our E half, so have opted to mention just a VCTS from late afternoon
through early evening at RDU, with no storm mention at RWI/FAY,
which high res models show as storm-free through tonight. Otherwise,
VFR conditions with a mix of convective cu and residual mid and high
clouds are expected through tonight, although INT/GSO have a good
chance of developing a period of MVFR cigs late tonight through
early Mon morning. Surface winds will be from the S or SW through
Mon, 8-12 kts with periodic gusts to 15-20 kts at INT/GSO this
afternoon, otherwise 10 kts or less.

Looking beyond 18z Mon, another round of showers and storms are
expected after 18z, sweeping W to E through central NC, and they may
congeal into a non-circumnavigable line. Some of these storms may be
severe, with strong damaging winds and hail, mainly from mid
afternoon through the evening. Otherwise, VFR conditions are
expected from late Mon night through Fri, although isolated fog
patches are possible early Tue morning, and another good chance for
showers and storms will arrive late Thu. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM to 7 PM EDT Monday for NCZ011-026>028-
040>043-073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...CA
AVIATION...Hartfield
Hazardous weather outlook, Aug 6, 2:53 PM EST, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
353 PM EDT Sun Aug 6 2023

NCZ007>010-021>025-038-039-071000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
353 PM EDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is an Enhanced risk (level 3 out of 5) of severe storms Monday
afternoon through Monday evening. The greatest risk will be from 3 PM
until 11 PM. Damaging wind gusts over 60 mph are the primary threat,
although large hail and an isolated tornado cannot be ruled out,
especially across the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

NCZ011-026>028-040>043-073>078-083>086-088-089-071000-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
353 PM EDT Sun Aug 6 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT MONDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, there is an Enhanced risk (level 3 out of 5) of severe
storms Monday afternoon through Monday evening. The greatest risk
will be from 3 PM until 11 PM. Damaging wind gusts over 60 mph are
the primary threat, although large hail and an isolated tornado
cannot be ruled out, especially across the Piedmont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

In the hours before

Special weather statement, Aug 6, 3:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT Sun Aug 6 2023

NCZ021-022-038-039-073-074-062100-
Guilford NC-Stanly NC-Forsyth NC-Randolph NC-Davidson NC-
Montgomery NC-
405 PM EDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of Forsyth, Davidson,
western Montgomery, western Randolph, Stanly and Guilford Counties
through 500 PM EDT...

At 403 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Walnut Cove to 6
miles east of Harrisburg.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Asheboro, Lexington,
Albemarle, Randleman, Troy, Badin Lake and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3583 8044 3585 8038
      3589 8041 3589 8037 3597 8039 3626 8029
      3624 7957 3624 7956 3517 7998 3522 8048
TIME...MOT...LOC 2003Z 269DEG 22KT 3630 8018 3531 8056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

23

The radar

The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 6, 3:35 PM EST
Where
Davidson County, 2.27 mi NNW of Holly Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.851, -80.194

Two trees were reported down along Turner Rd.

Thunderstorm Wind, Davidson

When
August 6, 3:41 PM EST
Where
Davidson County, 1.43 mi SSE of Cotton Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.711, -80.260

Trees and powerlines were reported down near the intersection of Fern Creek Dr and Warf Rd.

Thunderstorm Wind, Davidson

When
August 6, 3:43 PM EST
Where
Davidson County, 1.14 mi E of Arnold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.900, -80.260

Fallen trees damaged power equipment, resulting in power outages, near the intersection of Homer Leonard Rd and Lee Vanhoy Ln.

Thunderstorm Wind, Davidson

When
August 6, 3:46 PM EST
Where
Davidson County, 0.53 mi E of Arnold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.901, -80.270

Powerlines were reported down along Center Church Rd.

Thunderstorm Wind, Randolph

When
August 6, 4:06 PM EST
Where
Randolph County, 1.72 mi NW of Trinity
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.898, -80.001

A tree was reported down near the intersection of Old Mendenhall Rd and Surrett Dr.

Thunderstorm Wind, Randolph

When
August 6, 4:14 PM EST
Where
Randolph County, 0.71 mi SE of Asheboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.691, -79.823

Power lines were reported down along Albemarle Rd near Brady Ave in Asheboro.

Thunderstorm Wind, Guilford

When
August 6, 4:32 PM EST
Where
Guilford County, 2.65 mi ENE of Climax
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.940, -79.690

Fallen trees led to power outages along Dusten Rd near Climax.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136614, 1136626, 1136632, 1136633, 1136634, 1136644, 1136645.